Hypophosphatemia induced by carboxymaltose iron and imatinib. Report of two cases

Ivanovic-Zuvic, Danisa; Fischman, Alexandra; Jimenez, Macarena; Martinez, Alejandro; Ernst, Daniel; Toro, Luis; Guarda, Francisco J.; Florenzano, Pablo

Abstract

Hypophosphatemia is a relatively frequent and a potentially serious adverse drug effect. Clinically it is characterized by bone pain and muscle weakness. There are several mechanisms by which a drug can induce hypophosphatemia and they can be classified according to whether or not they are mediated by an excess of Fibroblast Growth Factor 23 (FGF23). We report two patients with the condition: (i) A 49-year-old woman with Chronic Myeloid Leukemia (CML) and gastric sleeve surgery at 46 years of age. After receiving intravenous carboxymaltose iron in one occasion due to refractory anemia, she developed symptomatic hypophosphatemia. Urinary phosphate losses associated with high FGF23 levels were confirmed. Plasma phosphate returned to normal values 90 days after the iron administration. (ii) A 40-year-old man with a history of CML in whom imatinib was started. He developed symptomatic hypophosphatemia due to non FGF23-mediated hyperphosphaturia. As treatment with imatinib could not be interrupted, hypophosphatemia and its symptoms resolved with oral phosphate intake. These cases illustrate the importance of recognizing and treating drug-induced hypophosphatemia in a timely manner, and thus avoid the morbidity associated with this entity.

Más información

Título según WOS: Hypophosphatemia induced by carboxymaltose iron and imatinib. Report of two cases
Título de la Revista: Revista Médica de Chile
Volumen: 148
Número: 3
Editorial: SOC MEDICA SANTIAGO
Fecha de publicación: 2020
Página de inicio: 404
Página final: 408
Notas: ISI